Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Computation of multiple eigenvalues of infinite tridiagonal matrices

Authors: Yoshinori Miyazaki, Nobuyoshi Asai, Yasushi Kikuchi, DongSheng Cai and Yasuhiko Ikebe
Journal: Math. Comp. 73 (2004), 719-730
MSC (2000): Primary 34L16
Published electronically: June 19, 2003
MathSciNet review: 2031402
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, it is first given as a necessary and sufficient condition that infinite matrices of a certain type have double eigenvalues. The computation of such double eigenvalues is enabled by the Newton method of two variables. The three-term recurrence relations obtained from its eigenvalue problem (EVP) subsume the well-known relations of (A) the zeros of $ J_{\nu}(z) $; (B) the zeros of $ zJ'_{\nu}(z)+HJ_{\nu}(z) $; (C) the EVP of the Mathieu differential equation; and (D) the EVP of the spheroidal wave equation. The results of experiments are shown for the three cases (A)-(C) for the computation of their ``double pairs''.

References [Enhancements On Off] (What's this?)

  • 1. M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions, Dover, N.Y., 1972. MR 94b:00012
  • 2. Fayez A. Alhargan, A Complete Method for the Computations of Mathieu Characteristic Numbers of Integer Orders, SIAM Rev., 38 No.2 (1996), 239-255. MR 97h:33036
  • 3. T. M. Apostol, Mathematical Analysis (second edition), Addison-Wesley, 1974. MR 49:9123
  • 4. N. Asai, Y. Miyazaki, D. Cai, K. Hirasawa, and Y. Ikebe, Numerical Methods for $ zJ'_{\nu}(z)+HJ_{\nu}(z)=0 $ by Eigenvalue Problem, The Transactions of the Institute of Electronics, Information and Communication Engineers A, Vol. J79-A, No. 7 (1996), 1256-1265. (Later translated into English and appeared in Electronics and Communications in Japan, Part 3, Vol. 80, No. 7 (1997), 44-54.)
  • 5. W. Gautschi, Computational Aspects of Three-Term Recurrence Relations, SIAM Rev., 9 (1967), 24-82. MR 35:3927
  • 6. Y. Ikebe, N. Asai, Y. Miyazaki, and D. Cai, The Eigenvalue Problem for Infinite Complex Symmetric Tridiagonal Matrices with Application, Linear Algebra Appl., 241-243 (1996), 599-618. MR 97d:15016
  • 7. Y. Ikebe, Y. Kikuchi, I. Fujishiro, N. Asai, K. Takanashi, and M. Harada, The Eigenvalue Problem for Infinite Compact Complex Symmetric Matrices with Application to the Numerical Computation of Complex Zeros of $J_0(z)-iJ_1(z)$and of Bessel Functions $J_m(z)$ of Any Real Order $m$, Linear Algebra Appl., 194 (1993), 35-70. MR 94g:47025
  • 8. Y. Miyazaki, N. Asai, D. Cai, and Y. Ikebe, A Numerical Computation of the Inverse Characteristic Values of Mathieu's Equation, Transactions of the Japan Society for Industrial and Applied Mathematics, 8(2), (1998), 199-222 (in Japanese).
  • 9. Y. Miyazaki, N. Asai, D. Cai, and Y. Ikebe, The Computation of Eigenvalues of Spheroidal Differential Equations by Matrix Method, JSIAM Annual Meeting, (1997), 224-225 (in Japanese).
  • 10. Y. Miyazaki, Y. Kikuchi, D. Cai, and Y. Ikebe, Error Analysis for the Computation of Zeros of Regular Coulomb Wave Function and Its First Derivative, Math. Comp., 70 (2001), 1195-1204. MR 2001j:81271
  • 11. Y. Miyazaki, Y. Kikuchi, D. Cai, and Y. Ikebe, The Computation of Double Eigenvalues for Infinite Matrices of a Certain Class with Newton's Method, Abstracts of Plenary and Invited Lectures Delivered at the Second Congress ISAAC 1999 (1999), 148-149.
  • 12. G. N. Watson, A Treatise on the Theory of Bessel Functions, Cambridge Univ. Press, 1944. MR 6:64a
  • 13. J. Wimp, Computation with Recurrence Relation, Pitman Publishing, Boston, MA, 1984. MR 85f:65001

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 34L16

Retrieve articles in all journals with MSC (2000): 34L16

Additional Information

Yoshinori Miyazaki
Affiliation: Faculty of Communications and Informatics, Shizuoka Sangyo University, Shizuoka 426-8668, Japan

Nobuyoshi Asai
Affiliation: School of Computer Science and Engineering, University of Aizu, Fukushima-ken 965-8580, Japan

Yasushi Kikuchi
Affiliation: Faculty of Science, Division II, Tokyo University of Science, Tokyo, 162-8601, Japan

DongSheng Cai
Affiliation: Institute of Information Sciences and Electronics, University of Tsukuba, Ibaraki 305-8573, Japan

Yasuhiko Ikebe
Affiliation: Research Center for Information Science, Meisei University, Tokyo, 191-8506, Japan

Received by editor(s): March 2, 2002
Received by editor(s) in revised form: August 12, 2002
Published electronically: June 19, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society